Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS Sioux Falls, SD

June 12, 2008Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2008, 8:00 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 8:00 PM CDT (01:00 UTC)
Expired
Jun 12, 2008, 8:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:02 PM CDTTSTM WND DMGBruce, SD12-14 INCH TRUNKS BROKEN
Jun 12, 8:03 PM CDTTSTM WND GST 60Brookings, SDBRANCHES OFF TREES
Jun 12, 8:05 PM CDTTSTM WND GST 60Brookings, SDTREE LIMBS DOWN IN EASTERN BROOKINGS
Jun 12, 8:15 PM CDTTSTM WND DMG3 E Elkton, MNGUSTNADO ALONG THUNDERSTORM OUTFLOW
Jun 12, 8:20 PM CDTTSTM WND GST 623 S Hendricks, MNRWIS SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130100
SVRFSD
MNC081-SDC011-130130-
/O.NEW.KFSD.SV.W.0116.080613T0100Z-080613T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 830 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 5 MILES NORTHWEST OF BRUCE TO 6 MILES SOUTH OF VOLGA...OR
  ALONG A LINE EXTENDING FROM ESTELLINE TO 6 MILES SOUTHWEST OF
  BROOKINGS...MOVING EAST AT 64 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AURORA AROUND 805 PM CDT...
  WHITE AROUND 810 PM CDT...
  ELKTON AROUND 815 PM CDT...
  HENDRICKS AROUND 820 PM CDT...
  LAKE BENTON...IVANHOE AROUND 825 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4421 9616 4420 9691 4454 9704 4455 9623
TIME...MOT...LOC 0100Z 263DEG 55KT 4451 9684 4425 9680

$$

MJF
1 follow-up statement
000 
WWUS53 KFSD 130110
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CDT THU JUN 12 2008

MNC081-SDC011-130130-
/O.CON.KFSD.SV.W.0116.000000T0000Z-080613T0130Z/
LINCOLN MN-BROOKINGS SD-
809 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR BROOKINGS AND WESTERN LINCOLN COUNTIES...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF WHITE TO AURORA...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF ESTELLINE TO BROOKINGS...MOVING
EAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   ELKTON AROUND 815 PM CDT...
   HENDRICKS AROUND 820 PM CDT...
   LAKE BENTON AROUND 825 PM CDT...
   IVANHOE AROUND 830 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND RECENTLY WITH 
WIND SPEEDS OF 60 MPH COMMON. GO INSIDE A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4421 9616 4420 9691 4454 9704 4455 9623
TIME...MOT...LOC 0109Z 262DEG 54KT 4451 9666 4427 9665

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:45 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 3:45 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU JUN 12 2008

.DISCUSSION...
SCT HI BASED INSTABILITY TSTMS ASSCD WITH WEAK TROF MOVG ACROSS NWRN
HLF CWA LATE THIS AFTN AND MAINLY N OF I90 EARLY TNGT...WHERE BEST
INSTABILITY EXISTS. AIR MASS PRETTY DRY...SO HARD TO GET MUCH
MEASURABLE PRECIP...EXCPT IN ISOLD LOCATIONS WITH BEST CELLS...WHICH
COULD BE LCLLY SVR. SSWLY FLOW AHEAD OF TROF FLWD BY INCRG WLY FLOW
TO THE WEST...BUT DECOUPLING FOR AWHILE TNGT.

BROAD UPPER LOW CENTERED OVER THE ND MT BORDER THIS EVENING WILL BE
THE MAIN INFLUENCE ON THE WEATHER THE NEXT 48 HOURS. WRLY JET ON THE
S SIDE OF THE UPPER LOW WILL ALLOW FOR SOME FAIRLY STRONG WINDS ON
FRIDAY. AT WELL MIXED ATMOSPHERE WILL PUSH WINDS INTO THE 20 TO 30
MPH RANGE...AND SHOULD SEE SOME GUSTS OVER 40 MPH IN THE NORTH...
ESPECIALLY IN THE EARLY AFTERNOON. SHOULD BE MARGINAL WIND ADVISORY
IN THE NORTH TOMORROW. LOWERED DEW POINTS BELOW GUIDANCE FOR
FRIDAY...SHOULD MIX DOWN DRY AIR FROM ALOFT. SLIGHT CHANCE OF
THUNDERSTORMS IN THE NORTH TOMORROW AFTERNOON WITH THE PASSAGE OF
ANOTHER VORT LOBE.

A BIT OF A CHANGE IN THE WEATHER PATTERN...AT LEAST INTO MID NEXT
WEEK. GENERALLY DRY NW FLOW THROUGH THIS TIME FRAME SO LIMITED
CHANCES FOR PRECIPITATION...GIVING SOME AREA MUCH NEEDED TIME TO DRY
OUT. THERE WILL BE A NUMBER OF S/WVS TO PASS ACROSS THE AREA
BRINGING SMALL CHANCES FOR PRECIPITATION EVERY NOW AND THEN...BUT
SFC HIGH IN PLACE OVER THE NRN PLAINS WILL KEEP DEEPER MOISTURE S OF
THE FORCAST AREA.

&&

.AVIATION...
VFR BUT WITH WDLY SCT TSTMS MOVG ACROSS NWRN HLF CWA THIS AFTN...AND
MAINLY NORTH OF I90 THRU EARLY TNGT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT THU JUN 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1031 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED TO ISOLATED THUNDERSTORMS SHOULD DEVELOP ACROSS
THE AREA THIS AFTERNOON INTO EARLY EVENING...MAINLY NORTH OF
INTERSTATE 90. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. THESE STORMS WILL NOT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 12, 4:53 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     3 ESE ORANGE CITY       42.98N 96.00W
06/11/2008                   SIOUX              IA   TRAINED SPOTTER

            MULTIPLE CIRCULATIONS NOTED...FUNNELS AT LEAST 2/3 TO
            GROUND

0525 PM     TORNADO          S GEORGE                43.34N 96.00W
06/11/2008                   LYON               IA   FIRE DEPT/RESCUE

0529 PM     TORNADO          3 NW ASHTON             43.34N 95.83W
06/11/2008                   OSCEOLA            IA   EMERGENCY MNGR

            EF0 BRIEF TOUCHDOWN 6 MILES SOUTHWEST OF SIBLEY

0537 PM     TORNADO          5 W PIERSON             42.54N 95.97W
06/11/2008                   WOODBURY           IA   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN

0546 PM     TORNADO          7 NE WILMONT            43.84N 95.73W
06/11/2008                   NOBLES             MN   TRAINED SPOTTER

            BUILDING DAMAGE

0549 PM     FUNNEL CLOUD     4 S SERGEANT BLUFF      42.34N 96.36W
06/11/2008                   WOODBURY           IA   PUBLIC

0550 PM     TORNADO          1 E PAULLINA            42.98N 95.67W
06/11/2008                   OBRIEN            IA   TRAINED SPOTTER

            TORNADO TOUCHDOWN

0552 PM     TORNADO          5 W FULDA               43.87N 95.70W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            ROOF DAMAGE

0600 PM     TORNADO          3 N FULDA               43.91N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            DEBRIS IN FIELD

0600 PM     HAIL             5 N LAWTON              42.55N 96.18W
06/11/2008  E1.75 INCH       WOODBURY           IA   TRAINED SPOTTER

0605 PM     TORNADO          2 N FULDA               43.90N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            *** 1 INJ *** MANUFACTURED HOUSE PUSHED OFF
            FOUNDATION...TREE DAMAGE...OUTBUILDINGS DAMAGED

0611 PM     HAIL             PRIMGHAR                43.09N 95.63W
06/11/2008  E0.88 INCH       OBRIEN            IA   BROADCAST MEDIA

0615 PM     TORNADO          5 NW SUTHERLAND         43.02N 95.56W
06/11/2008                   OBRIEN            IA   EMERGENCY MNGR

            POWER LINES DOWN...WIDESPREAD DEBRIS...MACHINE SHED DOWN

0617 PM     FUNNEL CLOUD     1 NW KINGSLEY           42.60N 95.98W
06/11/2008                   PLYMOUTH           IA   TRAINED SPOTTER

            LARGE CONE FUNNEL ABOUT 1/2 WAY TO THE GROUND

0630 PM     TSTM WND GST     4 S WESTBROOK           43.98N 95.43W
06/11/2008  E80.00 MPH       COTTONWOOD         MN   EMERGENCY MNGR

0643 PM     TORNADO          4 N JEFFERS             44.12N 95.19W
06/11/2008                   COTTONWOOD         MN   TRAINED SPOTTER

0650 PM     FLASH FLOOD      MERIDEN                 42.79N 95.63W
06/11/2008                   CHEROKEE           IA   TRAINED SPOTTER

            3 INCHES OF RAIN...FLOODED PARK

0655 PM     TORNADO          3 SW SPENCER            43.12N 95.19W
06/11/2008                   CLAY               IA   TRAINED SPOTTER

            EXTENSIVE DAMAGE TO FARM...POWER LINES DOWN

0657 PM     TORNADO          5 N JEFFERS             44.13N 95.20W
06/11/2008                   COTTONWOOD         MN   LAW ENFORCEMENT

            DEBRIS CLOUD...TORNADO ON THE GROUND

0711 PM     TORNADO          2 N DICKENS             43.16N 95.02W
06/11/2008                   CLAY               IA   BROADCAST MEDIA

            POLE BARN DOWN

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E60.00 MPH       BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WINDS WITH BRANCHES DOWN

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E0.00 MPH        BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WITH BRANCHES DOWN

0730 PM     FLASH FLOOD      STORM LAKE              42.65N 95.20W
06/11/2008                   BUENA VISTA        IA   EMERGENCY MNGR

            STREET FLOODING STARTED AT 730 PM AND IMPROVED AROUND 930
            PM WITH SOME CARS STALLING IN THE WATER

0745 PM     TORNADO          7 NNE JEFFERS           44.16N 95.16W
06/11/2008                   COTTONWOOD         MN   EMERGENCY MNGR

            TREE GROVE DAMAGED

0825 PM     HAIL             3 SSE STORM LAKE        42.61N 95.19W
06/11/2008  E1.00 INCH       BUENA VISTA        IA   TRAINED SPOTTER

0850 PM     HAIL             WSW SMITHLAND           42.23N 95.94W
06/11/2008  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

MJF
Local storm report, Jun 12, 6:01 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST CHAMBERLAIN             43.81N 99.32W
06/12/2008  M61 MPH          BRULE              SD   OFFICIAL NWS OBS

&&

MJF
Local storm report, Jun 12, 7:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 W SIOUX FALLS         43.54N 96.75W
06/12/2008  E60.00 MPH       MINNEHAHA          SD   PUBLIC

0641 PM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
06/12/2008  M63.00 MPH       MINNEHAHA          SD   OTHER FEDERAL

            MEASURED BY THE JOE FOSS FIELD TOWER

&&

KEWY
Local storm report, Jun 12, 7:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     6 NNW SIOUX FALLS       43.62N 96.76W
06/12/2008  E60 MPH          MINNEHAHA          SD   TRAINED SPOTTER

            SMALL BRANCHES OFF TREE

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:26 PM CDTSevere Thunderstorm WarningFSDBrookings34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.